Hail, Harper
- When
- March 4, 12:01 AM CST
- Where
- Harper County, 0.15 mi SE of Buffalo
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.828, -99.628
The report was relayed through mPING.
A mid-level shortwave trough, moving east across the Texas Panhandle, instigated scattered thunderstorms across western and northern Oklahoma during the early morning of the 4th. , elevated), sufficient instability and wind shear allowed for occasional storm intensification and organization.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A mid-level shortwave trough, moving east across the Texas Panhandle, instigated scattered thunderstorms across western and northern Oklahoma during the early morning of the 4th. While much of this activity remained north of a surface boundary (i.e., elevated), sufficient instability and wind shear allowed for occasional storm intensification and organization. Large hail occurred in Harper County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 3, 11:28 PM CST, 33 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Norman OK 1128 PM CST Tue Mar 3 2026 ...New AVIATION... .KEY MESSAGES... Updated at 1125 PM CST Tue Mar 3 2026 - A brief period of elevated fire weather (far western Oklahoma) and potential for a few severe thunderstorms on Tuesday into Tuesday night. - A continued risk for severe weather on Wednesday-Saturday across portions of the area. && .NEAR TERM... (Rest of today and tonight) Issued at 1244 PM CST Tue Mar 3 2026 Fairly dynamic weather today with a dryline and cold front impacting the area and yielding brief elevated fire weather conditions and a few strong to severe thunderstorms. Fire Weather: The latest look at observations and hi-res guidance suggests we may only see an hour or two of RH driven elevated fire weather conditions nudge into Harmon / Hardeman counties this afternoon. The fast progression of the cold front will quickly overrun this feature with cooler temperatures. Severe Weather: Most of the day is expected to remain dry during the day. An isolated storm or two cannot be ruled out this evening, but the highest rain chances will arrive after midnight, mainly along and behind the front. These elevated storms will present a marginal risk of severe hazards (mainly hail) as ample elevated instability and deep layer shear will be in place. Coverage is expected to be scattered with limited overall QPF. Temperatures and Winds: The front has already arrived in northwest Oklahoma bringing northwest winds and much colder air behind it. With the progression of the front and persistent cloud cover, the temperature forecast has been a bit of a challenge (especially for northern Oklahoma). Leaning into hi res guidance which caps northwest Oklahoma in the 50s, while allowing the I-44 corridor to sore into the 80s due to pre-frontal torching. Gusty south to southwest winds are also expected ahead of the front. The front is expected to slow down as it enters our southeast counties, allowing for an overnight temperature gradient as well (40s NW vs. 50s and 60s SE). Day && .SHORT TERM... (Wednesday through Thursday night) Issued at 1244 PM CST Tue Mar 3 2026 Some convection may linger into Wednesday morning. The stalled front will serve as a focus for the next storm potential Wednesday afternoon and evening in south central Oklahoma. Right now, CAMs keep this activity fairly scattered, but instability and shear will support a few severe storms with hail as the main threat. As the front begins to lift northward early Thursday morning, this convective activity may spread into central Oklahoma. Otherwise, Wednesday looks to be cool and cloudy behind the front. Southerly surface flow will bring back warmer temperatures (70s) on Thursday. Storms are expected to initiate along a dryline late in the day across the panhandles, then migrate eastward Thursday evening and overnight. These storms will be sustained by a strong low level jet, supporting a severe risk into western Oklahoma and western north Texas. Hazards include large hail, damaging winds, and a low risk for tornadoes. Day && .LONG TERM... (Friday through Monday) Issued at 130 AM CST Tue Mar 3 2026 FRIDAY: As the axis of the aforementioned upper trough continues to slowly approach the area, chances for thunderstorms and severe weather will continue on Friday, mainly from the late afternoon through night. An extensive dryline, stretching from the Central Plains southward into central Texas will slowly mix eastward into west-central Oklahoma through the day as a primary upper impulse lifts across the central Rockies. While at least scattered convective coverage is currently forecast to emanate off the dryline, recent progs of the upper systems progression (yielding neutral or slightly rising height tendency), and potential for a stronger-than-modeled elevated mixed layer, raise uncertainty regarding just how many storms we will see on Friday. Regardless, the expected environment would appear capable of organized storms/supercells posing a risk for hail, damaging winds and a few tornadoes. Perhaps the most unfortunate trend in the forecast is the run-over- run decrease in rainfall totals with each round of precipitation leading up to and on Friday. There is now a real chance that many locations along and west of the I-44 corridor miss out on significant (>0.75-1") rainfall accumulations. SATURDAY & NEXT WEEK: A more chaotic upper pattern introduces a significant amount of uncertainty once we move into the upcoming weekend and beyond. At least some potential for lingering showers and thunderstorms remains on Saturday across the Red River Valley. Pending details on frontal position/quality of the associated warm sector, a few severe thunderstorms may also be possible here during the afternoon and evening. Our current gridded forecast and ensemble model guidance supports the idea of a mainly dry and warmer period on Sunday into next week, with potential for another dynamic upper system towards the midweek period. Ungar && .AVIATION... (06Z TAFS) Issued at 1128 PM CST Tue Mar 3 2026 A cold front has advanced to southeast tonight with MVFR to IFR stratus and northerly winds behind it. The exception is at KDUA, which remains ahead of the cold front. Scattered showers and thunderstorms are developing across northwest Oklahoma. These storms will move east-northeast primarily across northern Oklahoma tonight into tomorrow morning with lower chances farther south. Additional thunderstorms are possible tomorrow afternoon/evening across southeast Oklahoma (KDUA). Mahale && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 49 59 49 73 / 30 40 40 40 Hobart OK 46 62 47 77 / 30 30 30 30 Wichita Falls TX 56 64 56 79 / 30 30 60 50 Gage OK 39 62 40 74 / 50 20 0 20 Ponca City OK 46 57 42 73 / 50 70 20 10 Durant OK 64 74 59 78 / 20 60 70 50 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && NEAR TERM...14 SHORT TERM...14 LONG TERM....09 AVIATION...10
Special Weather Statement
National Weather Service Norman OK
1139 PM CST Tue Mar 3 2026
OKZ004-040615-
Harper OK-
1139 PM CST Tue Mar 3 2026
...A strong thunderstorm will impact portions of northern Harper
County through 1215 AM CST...
At 1139 PM CST, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Buffalo, moving northeast at 35 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Buffalo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3700 9946 3699 9945 3694 9942 3691 9939
3689 9939 3687 9936 3669 9975 3677 9985
3700 9965
TIME...MOT...LOC 0539Z 226DEG 31KT 3679 9972
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
MahaleThe Dodge City radar (KDDC), 108 km away, was scanning. The volume nearest the first event began at 06:03 UTC.
1 hail. Local standard time, as filed.
The report was relayed through mPING.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2026Every state in 2026This day in weather historyWarnings in Oklahoma, March 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1314689.